Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online

Having thinning of hair and scalp is visible. Diagnosed with poly cystic ovary syndrome. Need advise?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 4767 Questions
Hi, I was on XXXXXXX 35 for close to 8 years. I stopped the pill several times for a period of 2-3 months during that time. I completely came off the pill in mid Dec 2013. In April, I noticed thinning of my hair and increased shedding which has continued ever since. As a result, I have lost close to 60% of my hair in the period April - August and my scalp is visible at this time. The shedding continues.
I had my hormones tested, my total testosterone came to 55 which is a little high, my free testosterone is low and my DHT is low. All other hormones are in the mid range of normal values. I have infrequent and long periods and was diagnosed with PCOS. My TSH levels are normal, so are my ferratin and B12 levels.
I am wondering is it possible that coming off of XXXXXXX triggered AGA? Since, this has been been going on for over 5 months, is it still possible for this to be TE and is there any hope for regrowth?
Your insight is appreciated.
Thank you!

Thank you very much.
Posted Sat, 31 Aug 2013 in General Health
Answered by Dr. Chobufo Ditah 2 hours later
Hi and thank you so much for this query.

I am so sorry to hear about this hair loss. It can be a very disturbing thing to deal with for a young lady. Hope it turns out to only being a transient process and you regaining your hair volume once more.

Telogen effluvium is a possibility here because the system experienced a shock at the time you came off XXXXXXX 35. In this case, take a close look at the tip of the hair to see whether it is club/ball shaped or not. If it is club/ball shaped, then the prospects are high that it is TE. Paradoxically, with this type of hair loss, hair fall is a sign of hair regrowth. As the new hair first comes up through the scalp and pushes out the dead hair a fine fringe of new hair is often evident along the forehead hairline. At first the fall of club hairs is profuse and a general thinning of the scalp hair may become evident but after several months a peak is reached and hair fall begins to lessen, gradually tapering back to normal over 6-9 months. As the hair fall tapers off the scalp thickens back up to normal, but recovery may be incomplete in some cases.
Since hair and nail growth are very similar, it often produces a distinct line on the nail bed called beau's line, please check if you have such that may make this most likely.

In Female Pattern Hair Loss(AGA), there is diffuse thinning of hair on the scalp due to increased hair shedding or a reduction in hair volume, or both. There is usually a strong genetic predisposition in the family. This is more common in women with PCOS. Here the features I described above would be absent. The exact role of androgenes has not been established because many women with this condition have normal levels of androgenes. Various treatment options are available to help and boost its regrowth.

Because you seem to have risk factors for both, only a careful examination and follow up can try to pick subtle differences and rank one over the other. I will advice that you get consulted by a dermatologist who will examine the hair, establish the most probable cause and propose a plan for you.

Hope you find this helpful and guiding to you. If you have more related questions to this, please do not hesitate to ask me and i will gladly address them. I wish you the best of health and hope your hair growth gets better soon.
Dr. Ditah, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor